MAUDE Adverse Event Report: COOK INC CIAGLIA BLUE RHINO PERCUTANEOUS TRACHEOSTOMY INTRODUCER SET WITH VERSA TUBE; JOH TUBE TRACHEOSTOMY AND TUBE CUFF

COOK INC CIAGLIA BLUE RHINO PERCUTANEOUS TRACHEOSTOMY INTRODUCER SET WITH VERSA TUBE; JOH TUBE TRACHEOSTOMY AND TUBE CUFF
Model Number N/A
Medical Device Problem Code Fail-Safe Did Not Operate (4046)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 11/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: unknown.(b)(4).Investigation evaluation: a review of documentation including the complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control and specifications, as well as a visual inspection and dimensional verification of the returned device was conducted during the investigation.The wire guide, guiding catheter and blue rhino dilator were returned for evaluation.The safety ridge of the catheter measured within the specified diameter.The inner diameter of the dilator tip also measured within specifications.Additionally, a document-based investigation evaluation was performed.It was concluded that there are sufficient controls in place to detect this failure mode prior to release.A review of the device history record for lot 8977135 found no nonconformances that could have contributed to this failure mode.It should be noted that there have been no other complaints reported for this lot number.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: instructions for use: to properly align the dilator on the wire guide/guiding catheter assembly, position the proximal end of the dilator at the single positioning mark on the guiding catheter.This will ensure that the distal tip of the dilator properly positioned at the safety ridge on the guiding catheter to prevent possible trauma to the posterior tracheal wall during introduction.Based on the information provided, examination of the returned product and the results of our investigation, the likely cause can be traced to the user and an unintended use error.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.We will continue to monitor for similar complaints.
 
Event or Problem Description
It was reported that the dilator of a ciaglia blue rhino percutaneous tracheostomy introducer set with versa tube passed over the safety ridge of the white preloaded guiding catheter during a percutaneous tracheostomy procedure.It was noted that the, "tip was very soft so curved and went to mediastinum." it was later reported that neither bronchoscopy or other imaging were used during the procedure.To confirm placement of the needle in the trachea, a syringe with saline was connected to the needle, and as the user aspirated, air was observed.The wire was placed and maintained within the trachea as the 14fr dilator was being introduced, and a twisting motion was used to insert the introducer.The wire guide was still placed in the trachea when the 14fr dilator was removed.Even with the hydrophilic coating of the blue rhino activated, resistance was experienced when placing the device.A "little" bleeding occurred from the procedure, however, no additional surgical interventions were needed.The procedure was completed successfully.

Brand Name
CIAGLIA BLUE RHINO PERCUTANEOUS TRACHEOSTOMY INTRODUCER SET WITH VERSA TUBE
Common Device Name
JOH TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8908098
Report Number1820334-2019-02043
Device Sequence Number2731167
Product Code JOH
UDI-Device Identifier00827002556515
UDI-Public(01)00827002556515(17)210713(10)8977135
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
K133597
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/13/2021
Device Model NumberN/A
Device Catalogue NumberC-PTIS-350-HC-G-VT8
Device Lot Number8977135
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/27/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/13/2019
Initial Report FDA Received Date08/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR
Patient Weight80